Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2010, 6:33 AM CDT for Douglas County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2010, 6:33 AM CDT (11:33 UTC)
- Expired
- Apr 5, 2010, 7:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Douglas County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:11 AM CDT, 22 minutes earlier.
Area forecast discussion, Apr 5, 6:11 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 611 AM CDT MON APR 5 2010 .UPDATE...UPDATED FOR 12Z AVIATION. && .AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. TIMING AND COVERAGE WILL BE DIFFICULT TO PIN DOWN SO WILL COVER IT WITH CB AND AMEND WHEN NECESSARY. A WARM FRONT WILL MOVE NORTH ACROSS ALL SITES TODAY. WIND WILL SHIFT TO THE SOUTH AND INCREASE TO 10 TO 15 KTS WITH GUSTS TO AROUND 25 KTS. CIGS WILL LOWER AFTER THE WARM FRONT PASSES AS DEEPER MOISTURE MOVES INTO THE AREA. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING BUT COULD REMAIN NORTH OF THE TERMINALS. MVFR CIGS WILL HANG AROUND THROUGH THE LATTER HALF OF THE TAF PD. SALLY && .PREV DISCUSSION... /ISSUED 332 AM CDT MON APR 5 2010/ DISCUSSION...SFC BOUNDARY WAS OVER THE KS/OK BORDER AT 08Z. SOME ELEVATED TSRA HAVE FORMED IN THE WARM SECTOR TO THE SOUTH OF THE BOUNDARY AND WERE MOVING NORTH INTO SOUTHERN KANSAS. H5 CLOSED LOW WAS JUST OFF THE PACNW COAST. SW FLOW AT H5 WAS OVER KANSAS WITH A FEW WEAK SHWVS PASSING THROUGH IN SOUTHERN KANSAS. TODAY/TONIGHT...AFOREMENTIONED BOUNDARY IS FORECAST TO MOVE NORTH AS A WARM FRONT LATER THIS MORNING. WIND/TEMPS/DEWPOINTS WILL INCREASE TODAY AS THE FRONT LIFTS NORTH. AS THIS FRONT MOVES NORTH THERE WILL BE A CHANCE FOR TSRA THIS MORNING THROUGH THE CWA AS ELEVATED CAPES RANGE FROM 1000 TO 1500 J/KG. WITH STRONG WARMING BEHIND THE FRONT AN EML WILL STRENGTHEN AND KEEP A LID ON ANY SURFACE BASED CONVECTION EARLY THIS AFTERNOON. HOWEVER AS THIS FRONT SLOWLY MOVES NORTH...THERE WILL BE A BETTER CHANCE FOR TSRA LATE THIS EVENING AS THE CAP WEAKENS AND BOTH THE NAM/GFS TARGET THE FAR NORTHERN PORTION OF THE CWA WITH 0-1K SHEAR OF 25-30 KTS AND MUCAPES OF AROUND 2500 J/KG. THE LLJ ALSO INCREASES TO 50-60 KTS TONIGHT ALONG WITH A MORE SIGNIFICANT SHWV PASSING THROUGH. THAT SAID HAVE CONFINED THE HIGHEST POPS TO THE KS/NE BORDER. TEMPS TODAY WILL AGAIN WARM INTO THE LOWER AND MID 80S AS STRONG WARM ADVECTION TAKES PLACE THROUGH THE DAY. TUESDAY/TUESDAY NIGHT...SFC CDFNT ASSOCIATED WITH THE PACNW CLOSED LOW WILL ENTER WESTERN KS ON TUES MORNING. WARM MOIST AIR WILL CONTINUE TO ADVECT INTO EASTERN KANAS ON TUES RESULTING IN AFTERNOON MLCAPES OF AROUND 2000 J/KG. TSRA WILL DEVELOP ALONG THE FRONT AS IT PROGRESSES THROUGH THE STATE WITH THE BEST TIME FOR ARRIVAL IN THE TOP CWA LATE TUES AFTERNOON/EVENING. AFTER THE LINE MOVES THROUGH SHOWERS AND THUNDERSTORMS WILL LINGER AS WRAPAROUND MOISTURE BEHIND THE H5 LOW MOVES THROUGH. WEDNESDAY...AS THE H5 LOW IS VERY SLOW TO PASS THROUGH HAVE LEFT A LINGERING CHANCE OF PRECIP ON WED MORNING. THURSDAY AND FRIDAY...DRY AND COOLER CONDITIONS CAN BE EXPECTED ON FRIDAY AS SFC HIGH PRESS DOMINATES THE PLAINS. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 5, 4:28 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 428 AM CDT MON APR 5 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-060930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 428 AM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. FOR THIS MORNING...THE MAIN THREAT WITH ANY STORM THAT FORMS WILL BE LARGE HAIL. LATER THIS AFTERNOON...A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WIND AND FREQUENT LIGHTNING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ON TUESDAY. A COLD FRONT WILL MOVE ACROSS KANSAS ON TUESDAY. A LINE OF THUNDERSTORMS WILL FORM ALONG THE COLD FRONT WHICH WILL MOVE THROUGH NORTHEAST AND EAST CENTRAL KANSAS FROM TUESDAY AFTERNOON INTO THE EVENING. THE MAIN THREATS WITH TUESDAYS STORMS WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
In the hours before
Special weather statement, Apr 5, 6:05 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 605 AM CDT MON APR 5 2010 KSZ055-051130- OSAGE- 605 AM CDT MON APR 5 2010 ...SIGNIFICANT WEATHER ALERT FOR OSAGE COUNTY... THROUGH 630 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURLINGAME... SCRANTON...CARBONDALE AND OVERBROOK.
Special weather statement, Apr 5, 6:27 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 627 AM CDT MON APR 5 2010 KSZ040-055-051200- DOUGLAS-OSAGE- 627 AM CDT MON APR 5 2010 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND OSAGE COUNTIES... THROUGH 700 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLINTON...LONE STAR...PLEASANT GROVE...VINLAND...SOUTHERN LAWRENCE AND EUDORA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 6:58 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Apr 5, 7:27 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 48 min |
| Apr 5, 7:35 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 40 min |
| Apr 5, 8:10 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 35 min |
| Apr 5, 8:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Apr 5, 10:26 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.